Arrrghh. I thought that I finally had a good combination of antidepressant medications to treat my depression. A few months ago, I talked to my psychiatrist about the possibility that Wellbutrin, which I've been taking since 2000, is exacerbating my anxiety. He suggested that we reduce my Wellbutrin dosage to 100mg once a day and added Lamictal, which is an anti-seizure medication that is starting to be prescribed for treatment-resistant depression.
As I said in a previous SharePost, I found that unfortunately the Lamictal increased my appetite and also made me crave more carbohydrates and sweets. I gained eight pounds in less than three months. This was definitely not acceptable, so at my next appointment my doctor suggested that, since I have ADHD, we add Vyvanese at 50mg per day. Vyvanese, as an amphetamine, would not only treat my ADHD, but also curb my appetite.
The Vyvanese worked wonders on my ADHD. It let me focus like never before, and I accomplished more in three days at work than I usually do in a week. I was thrilled. I had never been more productive. Plus, I barely remembered to eat, let alone snack. My junk food cravings were gone. I lost all the weight that I had gained from the Lamictal.
So...woo-hoo! Or so I thought. I started noticing that I was feeling what I at first thought was depression. But it didn't exactly fit my past experience with depression. I felt extremely irritable and cranky. It didn't even have to be directed at anyone. I was feeling just irritable and almost angry in general. I also felt a general sense of dissatisfaction. That definitely was a familiar sign of depression for me, but somehow it wasn't exactly the same. I had a hunch that it was the Vyvanese, so I tried skipping it one day and found that the feeling disappeared. I also found that, even though Vyvanese is supposed to be short-acting, meaning it's out of your system after twelve hours or so, I would still feel some of its effects the next day.
And my irritability wasn't apparent only to me. When I told my husband that I thought the Vyvanese was making me irritable, his expression was enough to tell me that he agreed resoundingly. I asked him why he hadn't said anything, and he replied that I was so happy about the positive effects of the drug on my productivity, he hated to burst my bubble.
In addition, the Lamictal was no longer working as well as it did the first month. My doctor and I hypothesized that it had something to do with the fact that I was on the brand name samples the first month, and then the generic form after that. Generics are not always perfect. But when I tried out this theory by using the rest of my sample pack, I didn't see any improvement. And I definitely didn't see a reason to take a drug that wasn't working, made my mouth dry and made me gain weight. We could probably have tried raising the dosage, but I was afraid that would make the cravings and dry mouth worse.
Now, I want to make it clear that not everyone will have the same side effects from these drugs. I only found a couple of instances online of other people having food cravings or eating more on the Lamictal. It may be a fairly rare side effect. I did, however, fairly easily confirm that irritability was a possible side effect of the Vyvanese. Again, however, not everyone is going to have that side effect.